MAUDE Adverse Event Report: SMITH & NEPHEW, INC. KNEE NAIL {} GOLD {} 11.5X25 (SC); NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. KNEE NAIL {} GOLD {} 11.5X25 (SC); NAIL, FIXATION, BONE
Catalog Number 71633325
Medical Device Problem Codes Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 08/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after an internal fixation surgery had been performed approximately 20 years ago, the patient experienced a fracture of the femur proximal to the nail.To address this adverse event, the patient underwent a revision surgery on (b)(6) 2024, in which a knee nail {gold} 11.5x25 (sc) was removed and replaced with a s+n trigen meta-tan longer nail to span the entire femur.Upon inspection after the explantation, the removed nail was found to be discolored and textured.The patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the knee nail {} gold {} 11.5x25 (sc) did not reveal any breakage.The visual inspection did reveal discoloration throughout the nail.The nail reveals signs of extreme wear and use.This inspection was conducted by naked eye.This inspection was conducted by naked eye.The clinical/medical investigation concluded that the undated, unlabeled pre-revision x-ray image confirms the presence of a new transverse fracture across the femur proximal to the 1 screw the femoral cortices at the area of the fracture do appear thin in the single image provided but no previous image was provided for comparison to know if this thinning has occurred over the previous 20 years.Although, a pathological disease process, bone quality, or a fall/trauma history cannot be ruled out as possible contributory factors.Of note, the patient was revised to a s+n trigen meta-tan longer nail to span the entire femur.Therefore, it cannot be concluded that the reported events were associated with a mal-performance of the implant or an implant failure.The patient impact beyond the revision and post operative convalescence period could not be determined since the patient status is unknown.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
KNEE NAIL {} GOLD {} 11.5X25 (SC)
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20260137
Report Number1020279-2024-01898
Device Sequence Number8013214
Product Code JDS
UDI-Device Identifier03596010410832
UDI-Public3596010410832
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71633325
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date09/19/2024
Supplement Report FDA Received Date10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown